Ask an expert
Question

18 Nov 2004

medication and weight
For some time, over a year, I was on a psychiatric drug called topomax, in conjunction with prozac, obviously under the care of a psychiatrist. I seemed to lose weight, although this was not a desired outcome, and this, I was told could be the result of the topomax. I have stopped the topomax and the prozac. My eating style did not alter dramatically during the time that I came off and have remained off these two drugs. I have exercised fairly randomly on an off the entire year or so. However, I have, gained about 4 kgs, in total, thought probably the last 2 kgs I gained, seem related directly to coming off the drugs completely. Could this wight gain be directly related to coming off the topomax? Or could there be other factors involved that perhaps I am not aware of?
Answer 308 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear Fan
Antidepressants and anxiolytic medications can either cause weight gain or weight loss, depending on the patient's individual reaction, thus you evidently lost weight while using these medications. Depression is also a major cause of either weight loss or gain, so you have either regained weight lost during treatment, or your underlying depression is causing weight gain now that you are off the medications. You may find that just by cutting down on fatty foods and exercising regularly that you are able to lose these 4 kg again.
Best regards
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9365 votes
No
67% - 19352 votes
Vote